Discussions that mention prozac

Eating Disorder Recovery board


Hi everyone.

I have been bulimic for almost two years now. In May, my PCP prescribed me Prozac (20mg) to stop my binging/purging and other obsessive behaviors. Over the summer I never threw up. I was in much better spirits on Prozac. I was very satisfied with Prozac except for that fact that I was PERPETUALLY tired and even though I continued to work out and ate a reasonable diet that I gained a significant amount of weight in only a few short months. None of my pants fit me by the end of the summer and I could barely stand to see myself naked (or in clothes for that matter). I also started having crazy hallucinations in the middle of the night.

I told my PCP and she switched me to Celexa (20mg). I took it for less than three weeks and I noticed that it made me feel even more tired than Prozac did and I felt even more bloated. It was around the this time when I started restricting and purging again. It has been about a month since the return of my full blown symptoms and about a week since I decided myself (without any doctor's consent and without ever telling my doctor) to stop taking my SSRI's all together.

I have lost weight and my "skinny" jeans just about fit me again but I am throwing up multiple times a week, restricting, and taking laxatives again. The worst part about this whole situation is that I think I am having SEVERE withdrawls from my medicines. For about a week, I have been lightheaded, nauseaous, dizzy, unable to focus, lethargic, and I have also had slight tremors and vertigo.

Has anyone else suddenly stopped with an SSRI or any other anti-depressant? How did the withdrawl symptoms go? Did your pre-medicated symptoms return right away or at all?

I know it probably wasn't a good idea to stop but I really hate those medicines. It's too easy not to be depressed when all you do is sleep ALL day long. I can now at least function a whole day without having to take a four hour nap in the middle of it. Plus, it defeats the purpose when a medicine meant to help you with a body image problem makes you gain weight (which is an arguable statement but I have recieved a resounding 'yes' to the question of whether anti-depressants make you gain weight from other users).
I understand how you feel about gaining weight on the med that is supposed to make you feel better. I take several meds for bipolar. Prozac was recently added for my depression. I also have an eating disorder. I like to say I am a healthy anorexic. My pdoc told me to be careful that I do not lose my appetite and/or weight with the Prozac. Apparently it could have that effect. I'm sorry it went in the wrong direction for you. I have not gained weight. But I have gotten tired from it. I started taking it around dinner time instead of the morning and that seemed to help a little, however, I still pump myself up with alot of enegy drinks.
You should have tapered off your meds slowly to avoid withdrawal symtoms.
Maybe you could take one or 1/2 of your medication to get some in your system to releive your symtoms. Then take like 1 or 1/2 a pill every other day or something for a week. That's how I used to do it.
Hope you start to feel better.
I agree - a medication that makes you gain weight is never good when you deal with an eating disorder. But, I assume you see that you likely started the b/p cycle again after getting off of prozac more because of the weight gain than that the drug had been helping you stop - so much at least. Probably some of both though.
I have had a lot of side effects from stopping psych medications cold turkey before (this is why they tell you not to!!), though I've never taken anti depressants, or only very briefly years ago. I was diagnosed as bipolar, but very non-compliant with meds, and when I would stop them cold turkey I would get very ill. I would vomit and get dizzy, and of course stop sleeping and turn manic, which is also related, but not so much. But perhaps the problem is that you have not found the right drug? Side effects that are more than you can handle or want to deal with mean that you shouldn't take the drug! I know that during the brief time that I took an antidepressant, I was also given Topamax to counteract the weight gain - Topamax can reduce appitite - and to cut down on binging in my bulimia - or I think so. That part, they never fully explained, but told me it was for my ED, so I assume that was the guiding force behind it. I was on one medication for several years, though, and gained a great deal of weight, and became obese. My doctor changed my meds to a different mood stabilizer that she said would help me lose weight, and it might have. (I stopped my meds altogether at that time anyway, so I'll never really know. I don't take pills, and this was a pill - I had been getting a shot for years, so...)
So, my point is to try to find a drug that works for you - but don't have your goal be that you want to lose weight, or specifically not gain, while on it. Within reason, weight gain can be dealt with. Other side effects, such as pervasive tiredness, though, shouldn't be. Happy-medium. If your weight spirals upward, you can find a helpful way to counteract it, without purging or restricting. So try to talk to you Pdoc about a different med that will work better.
If you continue to not take your meds, the side effects will go away after a few weeks, though. I don't tnink you should stop it cold like that though - some meds actually have dangerous side effects to cold stopping.